Proposition 4
Tag 01HJ, permanent. Cite it as [Bourbaki, Tag 01HJ].
Lie Groups and Lie Algebras, chapter IX, § 9. Compact Lie groups operating on manifolds
Let A be a compact subset of X. There exist a finite dimensional vector space E and a morphism that is an embedding in the neighbourhood of A.
Let be a finite family of charts of X whose domains cover A. We extend to a map from X to (also denoted by ) by putting for . Let be a covering of A by open subsets of X such that for all (the existence of such a covering follows from General Topology, Chap. IX, §4, no. 3, Cor. 1 of Th. 3, applied to the compact space obtained by adjoining to X a point at infinity and the covering of consisting of the open sets and -- A). For all , let be a numerical function of class on X, equal to 1 at every point of , and with support contained in Differentiable and Analytic Manifolds, Results, 5.3.6).
Consider the map defined by
For all , the map is of class (since its restrictions to and to the complement of the support of are), and its restriction to is an embedding; it follows that is a morphism of class and is an immersion at every point of A. We show that the restriction of to A is injective. Let be two points of A such that , and let be such that . Then , so , which implies that ; but we also have , so since induces an embedding of into .
It can be shown that every separated manifold, countable at infinity and of
pure dimension , embeds in ; for a weaker result, cf. Exercise 2.
See H. WHITNEY, The self-intersections of a smooth -manifold in -space,
Ann. of Math., 45 (1944), pp. 220-246.
Bourbaki sets the proof directly after the statement, and the corpus does not separate them, so what is above is the statement and its proof together.
Cited by
Cites
- Exercise 2
- General Topology, Chap. IX, §4, no. 3, Cor. 1 of Th. 3 not in this corpus